Lake Superior, 2021Marine Thunderstorm Winds in Lake Superior, September 7, 2021
September 7, 2021 · NWS DLH · 3 events in 2 counties and zones
A potent low level jet ahead of an advancing cold front brought a round of thunderstorms to western Lake Superior during the early morning hours of the 7th. In the wake of the cold front later in the day, a deepening surface low brought another round of storms across the lake during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent low level jet ahead of an advancing cold front brought a round of thunderstorms to western Lake Superior during the early morning hours of the 7th. In the wake of the cold front later in the day, a deepening surface low brought another round of storms across the lake during the afternoon and evening hours. Both rounds brought sporadic strong winds gusts to the head of the lake area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 6, 11:53 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Sep 6, 11:53 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1253 AM CDT Tue Sep 7 2021
.DISCUSSION...(This evening through Sunday)
Issued at 341 PM CDT Mon Sep 6 2021
Summary: Showers and storms will move in from the northwest in the
evening and overnight hours. Some storms could be strong to severe
with primary hazards being damaging winds and hail upwards of 1 inch
in diameter. Showery activity will begin to disperse tomorrow
morning as a cold front ushers the showers out of the region. Behind
this front we will see gusty winds out of the northwest. Wind gusts
in excess of 35 mph will be widespread with even higher speeds
expected across the Arrowhead.
Surface high pressure was retreating to the east this morning with
southerly winds beginning to increase across the region. Warm air
advection continued through the day as a warm front arches across
the region. This southerly flow is allowing the region to quickly
rebound from the previous nights lows in the 30s and 40s. Highs by
the end of the day will be back up into the 70s. An upper level
trough will be sliding across the International Border this evening
helping to induce a deepening low in eastern ND. The warm sector out
ahead of this low could see some developing showers and
thunderstorms through isentropic ascent. As we head into the
overnight hours the system is expected to strengthen with strong PVA
aloft. MUCAPE is expected to be in excess of 500 J/Kg with the NAM
running strong around 2000 J/Kg. Additionally, there will be high
amounts of shear to help sustain these storms with speeds around 50
kts. SPC has the vast majority of our CWA highlighted in a marginal
risk for severe weather. Storms will likely begin elevated in nature
this evening across our northwest counties. As the cold front pivots
across in the overnight hours I expect this to be our focal point
for strong to severe storms to develop. Main hazards at this time
are damaging winds in excess of 60 mph and hail upwards of an inch
in diameter.
Tuesday the cold front will be ushering out the remaining showers
through the early morning hours. On the backside of this cold front
we will see a strong pressure gradient set up over the region with
gusty winds across the region out of the northwest. Afternoon wind
gusts could be in excess of 35 mph with even stronger speeds across
the Arrowhead. The vertically stacked low will continue its track
east providing cyclonic flow aloft. Ample mid level lapse rates will
help to incite some scattered showers and storms by the afternoon
hours. This pattern continues through into Wednesday with slightly
less windy conditions and another chance for scattered showers in the
afternoon.
Upper level ridging pushes cyclonic flow out of the region Thursday
with surface high pressure nudging its way north. Model consistency
drastically drops beyond Thursday as we head into the weekend. The
general consensus is to have another system slide across the
Canadian Prairies bringing showers and thunderstorms to the region.
Overall timing could be as early as Friday evening.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1253 AM CDT Tue Sep 7 2021
Showers and thunderstorms are passing through the region
associated with a cold front. Storms will affect DLH for the next
couple hours before tapering off. Most of the thunder activity has
already passed through HIB/INL, but couldn't rule out some
additional showers and perhaps a storm redeveloping in the next
couple hours. BRD will also likely see showers and thunderstorms
for the next couple hours, with HYR not likely to see storms until
around 08Z. As storms pass through, expect gusty and erratic winds
possibly in excess of 20 knots. Wind direction is likely to be
variable as storms pass through.
Strong northwest winds are expected following the frontal passage
on Tuesday at all terminals. Wind gusts to around 20 to 25 knots
with occasionally higher gusts are possible, especially during
the afternoon hours. Some LLWS is possible Tuesday evening as
winds at the surface lighten up a bit.
&&
.MARINE...
Issued at 341 PM CDT Mon Sep 6 2021
Southeasterly winds will continue to stream across the Lake around
10-15 kts through this evening and most of the night. Showers and
thunderstorms will be entering the Lake after midnight with the
chance for some storms to be strong to severe. Main hazards will be
damaging winds and hail upwards of 1 inch in diameter. Showers and
storms will begin to taper off in the morning hours. A cold front
will swing in from the west Tuesday morning bringing gusty
conditions across the Lake. A small craft advisory has been issued.
There is some concern of gales along the North Shore in the late
afternoon and evening hours, however, confidence is not high enough
to upgrade the headline at this time. Windy conditions are expected
to persist into Wednesday morning with conditions improving at the
head of the Lake first and spreading east thereafter.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 57 71 53 69 / 70 30 10 20
INL 53 68 51 67 / 70 60 50 60
BRD 55 73 53 71 / 30 0 0 0
HYR 56 73 51 69 / 50 20 10 30
ASX 57 74 53 71 / 70 30 30 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 9 AM this morning to 11 AM CDT
Wednesday for LSZ121-140>148-150.
&&
DISCUSSION...Britt
AVIATION...JDS
MARINE...BrittHazardous weather outlook, Sep 6, 2:42 PM CST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
342 PM CDT Mon Sep 6 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
342 PM CDT Mon Sep 6 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Thunderstorms are likely tonight and early Tuesday morning over
northern Minnesota into northwest Wisconsin. A few storms may be
severe with damaging wind gusts and frequent lightning the main
threat. There is a small risk of hail up to 1 inch in diameter.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorm chances continue Tuesday and Wednesday and will
return Friday night.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed over northern Minnesota tonight and
a small portion of far northern Wisconsin early Tuesday morning.
LSZ121-140>148-150-071030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
342 PM CDT Mon Sep 6 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Thunderstorms are likely tonight into the early morning Tuesday.
There is a slight chance of severe storms. Damaging wind gusts and
frequent lightning are the main hazards. Hail to one inch in
diameter is also possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Strong and gusty winds will continue Tuesday through Wednesday
afternoon. Conditions will be hazardous to smaller vessels.
Occasional gale-force gusts to 35 knots are possible Tuesday
evening and Wednesday morning. A Small Craft Advisory is in
effect Tuesday morning through Wednesday morning as a result.
GSF
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Sep 7, 12:10 AM CST, 1 hour before
Special Weather Statement
National Weather Service Duluth MN
110 AM CDT Tue Sep 7 2021
MNZ035-037-070645-
Northern Aitkin MN-Carlton/South St. Louis MN-
110 AM CDT Tue Sep 7 2021
...A strong thunderstorm will impact portions of northeastern Aitkin,
southwestern St. Louis and northwestern Carlton Counties through 145
AM CDT...
At 110 AM CDT, Doppler radar was tracking a strong thunderstorm over
Libby, or over Big Sandy Lake, moving east at 55 mph.
HAZARD...Winds gusts up to 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Tamarack around 120 AM CDT.
Other locations in the path of this storm include Cromwell, Brookston
and Fond Du Lac Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
&&
LAT...LON 4667 9351 4684 9350 4690 9259 4663 9258
TIME...MOT...LOC 0610Z 268DEG 49KT 4676 9333
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KSESpecial weather statement, Sep 7, 12:22 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Duluth MN
122 AM CDT Tue Sep 7 2021
MNZ038-WIZ001>003-006-007-070645-
Pine MN-Douglas WI-Bayfield WI-Ashland WI-Washburn WI-Burnett WI-
122 AM CDT Tue Sep 7 2021
...Strong thunderstorms will impact portions of northeastern Pine,
Bayfield, Douglas, northern Washburn, west central Ashland and
northeastern Burnett Counties through 145 AM CDT...
At 122 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Port Wing, to 6 miles northwest of Solon
Springs, to near Duxbury, moving southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Port Wing around 125 AM CDT.
Solon Springs around 130 AM CDT.
Gordon around 140 AM CDT.
Other locations in the path of these storms include Ino and Benoit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
&&
LAT...LON 4619 9263 4642 9234 4642 9229 4646 9229
4660 9211 4682 9131 4655 9068 4616 9144
4616 9155 4612 9155 4590 9218
TIME...MOT...LOC 0622Z 304DEG 30KT 4671 9135 4639 9195 4621 9250
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KSELocal storm report, Sep 7, 12:25 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
125 AM CDT TUE SEP 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HAIL 2 S BACKUS 46.80N 94.51W
09/07/2021 E0.88 INCH CASS MN PUBLIC
&&
LELocal storm report, Sep 7, 12:28 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
128 AM CDT TUE SEP 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 AM TSTM WND GST 1 ESE DULUTH 46.78N 92.09W
09/07/2021 M35 MPH ST. LOUIS MN BUOY
BUOY STATION DULM5 DULUTH HARBOR.
&&
LESpecial weather statement, Sep 7, 12:35 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Duluth MN
135 AM CDT Tue Sep 7 2021
MNZ020-035>037-070700-
Northern Aitkin MN-Southern Lake/North Shore MN-
Carlton/South St. Louis MN-South Aitkin MN-
135 AM CDT Tue Sep 7 2021
...Strong thunderstorms will impact portions of central Aitkin,
southern St. Louis, northern Carlton and southwestern Lake Counties
through 200 AM CDT...
At 135 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Canyon, to near Cromwell, to 7 miles south
of McGregor, moving east at 75 mph.
HAZARD...Winds gusts up to 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Cloquet, Scanlon, Carlton, Wrenshall, Island Lake and Fond Du Lac
Reservation around 150 AM CDT.
Thomson around 155 AM CDT.
Other locations in the path of these storms include Superior, Proctor
and Mahtowa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
&&
LAT...LON 4654 9366 4673 9332 4694 9281 4703 9215
4700 9199 4706 9192 4710 9162 4676 9207
4665 9227 4666 9229 4655 9245
TIME...MOT...LOC 0635Z 259DEG 64KT 4696 9252 4664 9283 4650 9325
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KSESpecial weather statement, Sep 7, 12:47 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Duluth MN
147 AM CDT Tue Sep 7 2021
WIZ001>004-007-008-070715-
Douglas WI-Bayfield WI-Iron WI-Sawyer WI-Ashland WI-Washburn WI-
147 AM CDT Tue Sep 7 2021
...Strong thunderstorms will impact portions of Bayfield,
southeastern Douglas, northwestern Iron, northern Washburn,
southwestern Ashland and northwestern Sawyer Counties through 215 AM
CDT...
At 147 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Madeline Island, to near Drummond, to near
Minong, moving east at 65 mph.
HAZARD...Winds gusts up to 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Sanborn around 205 AM CDT.
Other locations in the path of these storms include Marengo, Seeley,
Cable and Mellen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
&&
LAT...LON 4647 9020 4634 9038 4604 9112 4610 9200
4663 9149 4692 9087 4660 9088 4662 9049
4660 9044 4657 9044 4653 9039 4655 9033
4652 9031 4652 9028 4650 9026 4650 9022
TIME...MOT...LOC 0647Z 272DEG 56KT 4687 9061 4637 9131 4614 9187
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KSEMarine Thunderstorm Wind, Duluth Mn to Pt Wing Wi
- When
- September 7, 1:10 AM CST to 1:11 AM CST
- Where
- Duluth Mn to Pt Wing Wi forecast zone, 0.14 mi SSW of Port Wing Station Pngw3
- Measured
- 43 kt (49 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.788, -91.391
Measured gust by the GLOS Port Wing station PNGW3 at the Port Wing harbor.
Marine Thunderstorm Wind, Chequamegon Bay Bayfield to Oak Pt Wi
- When
- September 7, 1:45 AM CST
- Where
- Chequamegon Bay Bayfield to Oak Pt Wi forecast zone, 3.25 mi SSE of Bayfield
- Measured
- 34 kt (39 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.779, -90.787
Measured gust at the CWOP mesonet station DW6222 at the La Pointe ferry dock.
Marine Thunderstorm Wind, Duluth Mn to Pt Wing Wi
- When
- September 7, 5:38 PM CST
- Where
- Duluth Mn to Pt Wing Wi forecast zone, 1.31 mi NW of Sky Harbor Airport
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.735, -92.056
Measured gust at the Duluth Sky Harbor airport AWOS station KDYT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 7, 20212 deaths · 1 event
- Rip Current in U.S. Virgin Islands, September 7, 20211 death · 1 event
- Lightning Strike in Florida, September 7, 20211 death · 1 event
- Flash Flooding and Damaging Winds in Georgia, September 7 to 8, 2021$2.0 million · 50 kt wind · 5 events
- Hail and Damaging Winds in Michigan, September 7, 2021$490,000 · 2.5 in hail · 13 events
- Hail and Damaging Winds in Michigan, September 7, 2021$100,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Illinois, September 7, 20212 in hail · 57 events
- Hail and Damaging Winds in Wisconsin, September 7, 20214.5 in hail · 42 events
- Hail in Wisconsin, September 7, 20213 in hail · 37 events
- Tornado and Flood in Michigan, September 7, 2021$8,000 · EF1 · 9 events
- Hail and Damaging Winds in Michigan, September 7, 2021$19,000 · 2 in hail · 14 events
- Excessive Heat in California, September 7 to 9, 202112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984587, 984588, 984590.